The aim of the medications given in the treatment of HIV and AIDS is mainly to treat the HIV disease. The second priority is to keep the person comfortable not just physically, but also psychologically.
This becomes important because, besides the problems caused by HIV/AIDS disease, the side effects of HIV drugs can also be bothersome to the patient.
Psychological comfort is given by counseling and physical comfort is given by antiretroviral therapy (ART) drugs with the least negative side effects.
All HIV/AIDS drugs exhibit side effects. They can be short-term or long-term; they can be mild or severe. Management can be done and is often done, effectively.
There are now more than 20 anti-HIV drugs available, and your doctor can often change to a drug that doesn’t cause or causes minimum side effects.
Most side effects are physical, but some anti-HIV drugs can affect your emotional and mental health.
The treating doctor helps you manage the side effects of HIV/AIDS ART drugs, whether short-term or long-term if any. The doctor who treats HIV/AIDS should be board certified in internal medicine (IM) with a subspecialty in infectious disease (ID).
Each drug of each class of antiretroviral therapy has different adverse effects and rarely they can be serious.
You and your doctor have to closely monitor your condition when on his treatment. Nothing would please the patient more than to have the least physical discomfort while having to live with a mental state of despair. These patients are in constant fear of death due to their HIV infection.
It is important for an HIV patient to discuss his/her medical history with the doctor including the taking of over-the-counter medications. Drug interactions with ART drugs are known and can be serious. You should be careful what other drugs you take when on ART. You should take prior permission from your doctor even if it is alternative medicine prescribed by a doctor of another faculty.
This will help your doctor to prescribe or change medications so that the least side effects are experienced and interactions between the medications are avoided.
Besides side effects, your doctor will also periodically monitor your response to the treatment.
Common short-term side effects of HIV ART drugs
Broadly, these side effects, which are common and last for a short time include:
- Vomiting and diarrhea
- Skin rash can be due to HIV infection or the effects of ART medicines. It goes away in several days or weeks without treatment. Sometimes, it may be necessary to change to another HIV medicine.
- Shortness of breath
However, these side effects tend to disappear within a few weeks in most cases. Till then, one must learn to cope with them and take symptomatic treatment, if necessary.
Severe and long-term side effects of HIV medication
Long-term side effects of HIV medications tend to be of severe type, can last for a longer period and some of them can be quite serious. If you observe any of the effects mentioned below, you must inform your doctor. Looking out for these side effects during follow-up visits to your doctor forms part of HIV treatment care.
1. Changes in body fat distribution (Lipodystrophy)
Lipodystrophy occurs when there are changes in the production, mode of use, and storage of body fat. There is a loss of fat from some parts of the body and extra deposition in other parts. There is a loss of peripheral fat and accumulation of central fat.
Typically, you will see the loss of fat from the face, arms, legs, and buttocks. The fat buildup is seen on the back of the neck and shoulders, breasts, and abdomen. Localized fatty deposits in different areas of the body called lipomas may also be seen.
Please note that HIV itself without medicines can cause lipodystrophy. Fat loss is also caused by wasting syndrome, which is a complication of AIDS.
Newer drugs have fewer incidences of this effect, but Lipodystrophy is seen with the older versions of protease inhibitors (PIs) and nucleoside reverse transcriptase inhibitors (NRTIs).
There are three things you and your doctor can do if lipodystrophy occurs.
- Exercise to get rid of the extra fat. These exercises should be aimed particularly at the areas where the extra fat deposition has occurred. This will help build muscle and lose the extra deposited fat.
- Eat a healthy low-fat diet.
- Most importantly consult your doctor. He may advise a change in HIV medicines. Newer medicines have a lesser incidence of lipodystrophy.
- Your doctor may also advise tesamorelin (Egrifta), a new drug in the market for lipodystrophy. It helps to reduce belly fat.
2. Elevated blood sugar levels (hyperglycemia) due to insulin resistance
In the 1990s, when antiretroviral drugs were introduced, there was a significant increase in insulin resistance and diabetes (hyperglycemia) cases among HIV-positive people on ART
High blood sugar leading to diabetes can be another side effect of HIV medication. Symptoms of weight loss, increased frequency of urination, and excessive thirst can be the symptoms.
The previously-used HIV drugs, Protease inhibitors (PIs), were mainly responsible for causing insulin resistance. Newer medications of PIs, however, show a significant reduction in the incidence of this side effect.
If you were diabetic when you caught the HIV infection, you should very closely interact with your doctor and monitor your blood sugar regularly. In such cases, the risk of heart disease increases many folds.
Your doctor will advise you on how to deal with insulin resistance caused by HIV medication. Lifestyle changes, which include a healthy diabetic diet, regular exercise, and cessation of smoking, should be at the top of your agenda.
Alcohol is prohibited in HIV-positive patients. Your doctor will give you the necessary medicines to deal with the increased blood sugar and may change your HIV medicines.
3. Bone loss or decrease in bone density
Loss of bone density increases the risk of bone injuries and fractures. Bone loss is observed more in the hip and spinal regions.
Bone loss can be a significant issue in older patients who are on ART, where there is already a natural loss of bone density due to age.
Other risk factors that can increase the chances of loss of bone density include: belonging to the female gender, advanced age, drinking alcohol, smoking, obesity, and a sedentary lifestyle. Complications include osteoporosis, osteopenia, and osteonecrosis.
NRTIs and NNRTIs class of HIV medicines can cause loss of bone density.
Your doctor will advise on dealing with this side effect in the following ways.
- Calcium and vitamin D supplements
- Exercises such as walking and weight lifting (In younger patients)
- Healthy diet especially rich in calcium and vitamin D
- Your doctor may prescribe medicines to treat osteoporosis or to prevent it.
4. Increased lipid blood levels
Some HIV medications increase levels of cholesterol and triglycerides in the blood. This increases the risk of heart attack and therefore, close monitoring of lipid blood levels is necessary when on HIV therapy.
Protease inhibitors (PIs) are the HIV drugs most responsible for this abnormal lipid level side effect. Other classes of HAART, which can cause this abnormality are NNRTIs. However, not all PIs cause this abnormality. For example, atazanavir, a protease inhibitor, does not cause changes in lipid blood levels.
To tackle this side effect, your doctor will advise you on certain things to do:
- Maintain healthy weight
- Eat a healthy low-fat diet
- Exercise regularly
- Regularly test for lipid profile
- Your doctor may prescribe statins and fibrates if necessary, for the high cholesterol and triglyceride levels
5. Lactic acidosis and liver damage
Lactic acid is a byproduct waste of the energy-producing process from glucose and fat by the body cells. The body cells contain mitochondria, which form a power plant that produces this energy and the byproduct, lactic acid.
Damage to the mitochondria results in a buildup of the waste, lactic acid. An increase in lactic acid levels is called lactic acidosis. This can be a life-threatening condition and is a rare complication of HIV medicines.
Symptoms include muscle aches, vomiting, persistent stomach pain, and shortness of breath. Liver damage is a complication of lactic acidosis.
Nucleoside reverse transcriptase inhibitors (NRTIs) are the HIV drugs that cause hyperlactatemia by disrupting the function of the mitochondria. In particular, Zerit (stavudine) and Videx (didanosine) are more responsible for causing this side effect.
Lactic acidosis is a serious condition. The best thing to do if you experience its symptoms is to contact your doctor.
Psychiatric side effects
Some anti-HIV drugs can disturb you emotionally and mentally. Most notably, the non-nucleoside reverse transcriptase inhibitor (NNRTI) efavirenz (Sustiva, also in the combination pill, Atripla) has been linked with depression and sleeplessness, as well as dramatic dreams.
People with a previous history of mental problems should inform their doctor because then, efavirenz might not be a good choice of drug for you.
However, this mental side effect of the anti-HIV drugs might disappear after a few weeks of starting the treatment. But, in some, it may persist.
Management of this side effect is done by lowering the dose of the drug or changing to another drug. As mentioned above, the choice is wide.
Whatever the side effects of the HIV/AIDS treatment and its medications, consult your doctor. He/she will find ways to go around them. The important thing is not to stop the antiretroviral therapy and maintain a healthy lifestyle.